komaroff

Sunscreen eliminates tinea versicolor

Dear Dr. Gott: I have been plagued with an extensive tinea versicolor skin infection on my back and abdomen since I was a teenager. I was treated by at least five doctors over the years. One suggested using Selsun Blue shampoo as a lotion overnight …

Lab abnormalities frighten patient

Dear Dr. Gott: My most recent lab work, from October of last year, indicated a sudden increase in my platelet count to 446 as compared to 369 in December of 2009. My monocytes increased from 7 to 10 during that same 10-month period. The doctor …

Prostate issues make for unhappy spouse

Dear Dr. Gott: My husband has been having a problem for at least a year with having to get up several times at night. Then he had a burning sensation when he went to the bathroom. He started taking a product called Super Beta Prostate. …

Torticollis really is a pain in the neck

Dear Dr. Gott: I have been diagnosed with torticollis. I am 60 years old but was diagnosed with the condition about 25 years ago. The doctor said it was a mild case and didn’t feel it would get any worse. Well, it seems to be …

Versatile, remarkable garlic

Dear Dr. Gott: I have written to you before about alternative uses for garlic but have never seen them published in your column. Garlic gel capsules will prevent or cure a cold or sinus infection, as well as alleviate tooth abscesses if taken every two …

Itching: The eyelids have it

Dear Dr. Gott: I have itchy, dry eyelids that burn. My doctor prescribed 10 milligrams of prednisone, a steroid. It seemed to help, at least while I was taking it, but I can feel the burning sensation coming back. He asked me if I had …

Chronic pericarditis responds to prednisone

Dear Dr. Gott: Several years ago, I had single-bypass heart surgery. About two weeks later, I developed pericarditis. At first, it manifested itself as a fluid buildup in the pericardial sac and later just as inflammation. Several drugs were prescribed to eliminate the inflammation. The …

Here are a few tips for dealing with gout

Dear Dr. Gott: I just found out that the terrible pain I have been having is gout. Through many hours of research on the Internet, I have found out that I should not eat high-purine foods but should eat low-purine foods. However, I cannot find …

Are antibiotics always good?

Dear Dr. Gott: I get frequent UTIs, especially after intercourse. How do I convince my doctor that a low-dosage refillable antibiotic instead of a seven-day treatment is the way to go for my situation? I have taken to saving a pill or two from my …

Cinnamon bark may lower cholesterol

Dear Dr. Gott: Back in 2006, you ran a column in which a gentleman said he had good results taking two 1,200-mg capsules of cinnamon bark every morning. You said you were going to experiment on yourself and report back to your readers. Well, I …

Gamma knife treats trigeminal neuralgia

Dear Dr. Gott: My mother-in-law has been diagnosed with trigeminal neuralgia. There are many treatment options, but she would have to travel to another state for some of them. She is in her 90s, so travel is difficult for her. The headaches are severe and …

Celery may help symptoms of BPH

Dear Dr. Gott: I have had an enlarged prostate gland for a number of years and have found saw palmetto beneficial in relieving the symptoms. I have also modified my diet and try to eat several stalks of raw celery every day. Much to my …

Reader asks about newsletter subscriptions

D ear Dr. Gott: I really enjoy your news column. I am interested in your newsletters and would like information and pricing on a yearly subscription. Dear Reader: I do not offer a yearly subscription because I don’t offer monthly reports. For example, you may …

Dr. Gott: Think twice about Ketamine treatment

Dear Dr. Gott: I was compelled to respond to the letter from a 39-year-old mother with RSD who was contemplating Ketamine infusion.

Can anxiety drug be addictive?

Dear Dr. Gott: My mother is 74 years old and has been taking lorazepam 0.5 milligrams nightly to help her sleep for almost two months. She would like to continue taking it but is concerned about the side effects. She prefers this medication over the …